Hail, Custer
- When
- June 23, 4:00 AM CST
- Where
- Custer County, 5 mi N of Mason City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.300, -99.300
12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 2:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 AM CDT MON JUN 23 2003 ...FORECAST CHALLENGES HIGHLIGHTED BY THUNDERSTORM CHANCES FIRST THREE DAYS...THEN TEMPS INTO THE WEEKEND... H5 PATTERN REMAINS UNCHANGED FROM LAST NIGHTS. PESKY UPPR LOW REMAINS ACROSS NEW ENGLAND WITH RIDGING INTO THE WRN GREAT LAKES. WITH LITTLE EWD MOVEMENT FROM THE NEW ENGLAND LOW...TROF HAS PERSISTED ACROSS THE NWRN CONUS FOR THE LAST SEVERAL DAYS. LOOKING WEST...DISTURBANCE ENTERING SWRN WY ATTM WITH TSRAS CONTINUING TO FIRE ACROSS THE CENTRAL ROCKIES AND EWD ACROSS THE FRONT RANGE OF WYOMING AND THE NEBRASKA PANHANDLE. WITH PLENTY OF LL MOISTURE ONGOING...COLLIDING SFC BOUNDARIES ACROSS THE SANDHILLS...AND AN EXPECTED ARRIVAL OF THE LL JET OVERNIGHT...PRECIP MENTION RETAINED IN UPDATED EVENING PACKAGE. FCST CHALLENGE THROUGH THURS HIGHLIGHTED BY PRECIP CHANCES AND SVR POTENTIAL IN THE NEAR TERM (48 HRS) THEN TEMPS INTO THE WEEKEND. .TODAY AND TONIGHT...(THIS MORNING)...WILL ASCERTAIN ONGOING CONVECTION FOR INCLUSION IN THE FIRST PD FCST. ALL INCITATIONS ARE FOR SUSTAINED ISOLATED CONVECTION ACROSS MOST OF THE FA WITH AN INCREASING H85 JET. (THIS AFTN AND EVENING) ALL THE INGREDIENTS SETTING UP THIS AFTN FOR A DECENT OUTBREAK OF SEVERE WX. WITH SFC BOUNDARY ALREADY RACING NORTH INTO SWRN NEBRASKA...FEEL NRN 2/3RDS OF THE FA UNDER THE GUN. MOISTURE WILL RELOAD QUICKLY BY AFTN WITH BETTER THAN 70 DEW POINTS ALONG AND NORTH OF THE BOUNDARY. HI RES ETA FCSTING 0-6KM SHR IN EXCESS OF 70 KTS THIS AFTN. EVEN WITH A MORE CONSERVATIVE ESTIMATE...PLENTY OF SHEAR WILL EXIST FOR SUPERCELLS. WILL SEE HAIL THREAT CONTINUING INTO THE EVE HRS WITH CONTINUED DEEP LAYER SHEAR...INCREASING LL JET AND WB ZEROS IN THE 9K FT AGL RANGE. OVERNIGHT...PRECIP SHOULD ORGANIZE INTO A LARGE CONVECTIVE CLUSTER...ACROSS THE NRN HALF OF THE FA. WITH WIND AND HAIL MAIN THREATS. .TUESDAY AND TUESDAY NIGHT...ATM WILL RELOAD TUESDAY WITH ANOTHER ROUND OF CONVECTION EXPECTED TO FIRE ALONG A STATIONARY FRONT SITUATED FROM FAR NERN COLORADO INTO NERN NEBR. 70+ DEW POINTS POOL ONCE AGAIN ALONG AND NORTH OF THIS FEATURE BY AFTN WITH 60+ KT DEEP LAYER SHEAR PRESENT ONCE AGAIN NORTH OF THE BOUNDARY. COULD GET REAL INTERESTING ONCE AGAIN. WILL GO WITH HIGHEST POPS ACROSS THE NORTH AND FEATHER THESE SWD. .WEDNESDAY...THURSDAY...AND BEYOND...UPPR TROF ARRIVES LATE ON WEDS...FORCING SFC BOUNDARY SOUTH AND E OF THE AREA. WILL CONTINUE MENTION OF PRECIP IN FCST...HOWEVER SVR THREAT SHOULD BE DIMINISHED WITH STRONG LL CAA NORTH OF THE FRONT AND SFC BOUNDARY DRAPED ACROSS ERN KS/FAR ERN NEBR. ONGOING FCST ON TRACK WITH PRECIP ENDING ON THURSDAY AM AS TROF AXIS CLEARS FA. BEYOND THURSDAY...A MORE TRANQUIL PATTERN SETS UP AS DRY NWRLY FLOW COMMENCES. DRY FCST ON TRACK THROUGH THE WEEKEND. .LBF...NONE. CLB
NEZ004>010-022>029-035>038-056>059-069>071-094-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1050 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A SEVERE WEATHER THREAT WILL EXIST UNTIL EARLY MORNING EAST OF A LINE FROM ONEILL TO BARTLETT. ALTHOUGH WIND PROFILES INDICATE THE POTENTIAL FOR STORM ROTATION...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. LOW LEVEL WINDS ARE THEN EXPECTED TO INCREASE FURTHER WEST TONIGHT...WHICH IS EXPECTED TO HELP DEVELOP ADDITIONAL THUNDERSTORMS ACROSS PORTIONS OF WESTERN NEBRASKA THROUGH SUNRISE. HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS SHOULD THEY DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TOMORROW...THERE IS A MODERATE RISK OF SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADIC THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA. THIS AREA IS NORTH AND EAST OF A LINE FROM MERRIMAN TO OGALLALA...TO NORTH PLATTE TO OCONTO. OTHER SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE ACROSS THE REMAINDER OF THE AREA. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE BY MONDAY AFTERNOON ACROSS THE MODERATE RISK AREA. IN ADDITION...WINDS THROUGH THE ATMOSPHERE WILL BE VERY CONDUCIVE FOR ROTATING THUNDERSTORMS...KNOWN AS SUPERCELLS. A STALLED FRONTAL BOUNDARY IS EXPECTED TO RESIDE IN AN EAST TO WEST FASHION ACROSS THE MODERATE RISK AREA AS WELL. SUPERCELLS THAT DEVELOP NEAR THIS BOUNDARY WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE INDIVIDUAL STORMS ARE THEN EXPECTED TO MERGE INTO A LARGE THUNDERSTORM COMPLEX...WHICH WILL TRACK ACROSS THE OUTLOOK AREA THROUGH THE EVENING...HAVING THE POTENTIAL TO PRODUCE SEVERE WEATHER...AS WELL AS VERY HEAVY RAINFALL. THOSE PLANNING OUTDOOR ACTIVITIES MONDAY SHOULD PAY CLOSE ATTENTION TO WEATHER CONDITIONS WHICH MAY CHANGE VERY RAPIDLY. DEVELOP A PLAN OF ACTION SHOULD SEVERE WEATHER APPROACH. TUESDAY THROUGH WEDNESDAY BRINGS YET MORE CHANCES FOR SEVERE WEATHER. BEYOND THIS...THE ATMOSPHERE WILL SUPPORT A COOLER TEMPERATURE TREND WHICH WILL LIKELY INHIBIT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A HIGH STATE OF READINESS MONDAY. ADDITIONAL STATEMENTS WILL BE FORTHCOMING TO REFINE THE POTENTIAL SEVERE WEATHER OUTLOOK AREA THROUGH THE DAY. JWS
NEZ010-029-230455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1124 PM CDT SUN JUN 22 2003 ...TORNADO WATCH NUMBER 564 CANCELLED FOR PORTIONS OF NORTH CENTRAL NEBRASKA... THE TORNADO WATCH IN EFFECT UNTIL 1 AM CDT FOR HOLT AND WHEELER COUNTIES HAS BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. AT THIS TIME...NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED. CLB
The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363831, 5363511, 5363515, 5363513, 5363514, 5363516, 5363512, 5363517, 5363518, 5363519, 5363596, 5363830.